Ohio, 2018

Flash Flood and Flooding in Ohio, May 22 to 23, 2018

May 22 to 23, 2018 · NWS RLX · 3 events in 1 county or zone

Showers and thunderstorms developed in an unstable airmass on the afternoon of the 22nd. Later that evening a cold front pushed through with additional showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed in an unstable airmass on the afternoon of the 22nd. Later that evening a cold front pushed through with additional showers and storms. The multiple rounds of rain led flooding in eastern Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 8:48 PM EST, 12 minutes earlier.

Area forecast discussion, May 22, 8:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
948 PM EDT Tue May 22 2018

.SYNOPSIS...
Cold front crosses tonight. High pressure to end the work week but
more unsettled weather arrives in time for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 945 PM Tuesday...Updated PoP based on timing of the front
and current line of convection. The intense rainfall rates with
this line have the potential to produce flash flooding,
especially as they move across Northern West Virginia, where FFG
values are quite low due to saturated soils from earlier
convection.

As of 655 PM Tuesday...Not too many changes needed, but did
update PoP based on latest Radar trends with cold front
approaching from the NW this evening. Still expecting a round of
showers and thunderstorms to enter SE Ohio over the next few
hours.

As of 200 PM Tuesday...

Showers and storms have developed across most of the southern
forecast area in a warm and unstable airmass. Farther north
convection this morning left a more stable area but with some
sunshine making it in now think we could get some storms to pop
there as well. For the most part, do not expect this current
activity to pose much of a threat due to a cap as evident on
forecast soundings. The chance of stronger storms will arrive
from the west late this afternoon into this evening. Storms are
beginning to strengthen along and just ahead of a cold front
which will move our way this evening, and cross the forecast
area tonight. These storms should become strong to severe across
western and central Ohio. The best area of instability extends
into the far NW corner of the forecast area and coincides with a
region of around 40kts bulk shear. This should allow the storms
to remain strong to this point with strong winds the highest
threat but some large hail is also possible. Instability
quickly tapers off crossing SE Ohio and especially into WV/KY
so storm intensity should decrease quickly across this zone. If
a strong enough cold pool develops in central Ohio, it may be
able to sustain stronger cells to around the Ohio River this
evening.

The cold front will cross tonight, moisture is beginning to
decrease by this point, so capped POPs at scattered overnight.
Continued and isolated thunder mention. Any lingering isolated
showers across the mountains should taper off Wednesday with a
dry day farther west.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...

5H ridge axis over the middle of the US will shift eastward
with forecast area remaining under a weak flow regime at the
mid and upper levels. Noted weak area of surface low pressure
over the gulf with tropical characteristics in both the Euro and
GFS models. Atmospheric column over the mid Appalachians
undergoing a relative drying trend. Models are an general
agreement in overall synoptic pattern with main differences
noted in the details. Current thinking is that moisture should
generally stay to our south this period. Expect morning fog in
the river valleys due to trapped moisture at the low levels and
subsidence inversion in place each day.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

As 5H ridge breaks down response to northern stream wave
working across, flow becomes more southerly, allowing more
moisture to stream into the forecast area. Followed model
blends throughout the period with a general diurnal trend of
shower and thunderstorm activity each day. There is a
possibility of slow moving convection with heavy downpours in
this weak flow regime. Could see some local water issues Sunday
and early next week as PW values creep upwards.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
As of 730 PM Tuesday...

Cold front crosses the area tonight and we should see another
round of showers and thunderstorms, but best chance will be at
Northern Sites. Did not include any IFR in these at this time,
but amendments may be needed if storms approach any TAF site.

Models continue to indicate fog and low stratus formation
overnight. Have included this at all sites, but confidence is
low in whether it will be just straight stratus with low
ceilings or more fog. Leaning more towards low stratus at this
time due to stronger flow aloft.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Restrictions in showers and thunderstorms
could occur tonight and fog or stratus formation may differ than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            WED 05/23/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    L    L    L    M    M    M    L
HTS CONSISTENCY  H    H    H    H    H    M    H    M    L    L    L    L
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    H    L
EKN CONSISTENCY  H    H    H    L    L    M    L    L    M    M    M    L
PKB CONSISTENCY  H    H    H    H    M    M    M    H    L    H    M    L
CKB CONSISTENCY  H    H    H    H    H    M    H    H    L    H    H    L

AFTER 00Z THURSDAY...
IFR Valley fog possible Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/30
NEAR TERM...MZ/MPK
SHORT TERM...KMC
LONG TERM...KMC/30
AVIATION...MPK
Hazardous weather outlook, May 22, 8:05 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
905 PM EDT Tue May 22 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-240115-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
905 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 22, 4:06 PM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     PARKWAY TERRACE         38.38N  81.80W
05/22/2018                   KANAWHA            WV   NWS EMPLOYEE

            MULTIPLE LARGE BRANCHES AND TREE DOWN AT BILLY DUNN
            BASEBALL PARKING LOT...MESSAGE AND PHOTOS PASSED FROM MY
            SON'S BASEBALL TEAM DISCUSSION BOARD.

&&

EVENT NUMBER RLX1800026

MPK
Special weather statement, May 22, 5:15 PM EST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
615 PM EDT TUE MAY 22 2018

OHZ076-WVZ011-222315-
Washington-Tyler-
615 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHERN TYLER COUNTIES...

At 615 PM EDT, a strong thunderstorm was located 9 miles southwest of
Woodsfield, moving east at 15 mph.

Locations impacted include...
Middlebourne, Paden City, Sistersville, Matamoras, Fly and Rinard
Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3949 8073 3942 8077
      3959 8127 3960 8127 3959 8120 3957 8104
      3954 8104 3961 8095
TIME...MOT...LOC 2215Z 288DEG 12KT 3963 8119

08
Local storm report, May 22, 7:44 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
844 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WEBSTER SPRINGS         38.48N  80.41W
05/22/2018                   WEBSTER            WV   911 CALL CENTER

            MORE THAN 6 INCH DEEP OF WATER FLOWING OVER BACK FORK
            STREET IN WEBSTER SPRINGS. ALSO, DANIEL STREET IS CLOSED
            DUE TO HIGH WATER.

&&

EVENT NUMBER RLX1800027

MPK
Special weather statement, May 22, 8:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
905 PM EDT TUE MAY 22 2018

OHZ075-083-084-230200-
Jackson-Athens-Vinton-
905 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON...
SOUTHWESTERN ATHENS AND VINTON COUNTIES...

At 905 PM EDT, a strong thunderstorm was located over Hocking Hills
State Park, or 10 miles southwest of Logan, moving southeast at 25
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Wellston, Mcarthur, Lake Hope State Park, Hamden, Zaleski,
Allensville, Creola, Eagle Mills, Radcliffe and Byer.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3940 8251 3939 8229 3940 8228 3933 8213
      3920 8226 3920 8231 3916 8231 3910 8237
      3918 8277
TIME...MOT...LOC 0105Z 301DEG 22KT 3942 8254

08
Special weather statement, May 22, 8:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Charleston WV
927 PM EDT TUE MAY 22 2018

OHZ067-076-WVZ009-230230-
Washington-Morgan-Wood-
927 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...SOUTHEASTERN MORGAN
AND NORTHEASTERN WOOD COUNTIES...

At 927 PM EDT, a strong thunderstorm was located near Beverly, moving
southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Parkersburg, Marietta, Belpre, Beverly, Chesterhill, Vienna,
Williamstown, Boaz, Newport, North Hills, Lowell, Stockport,
Macksburg, Lower Salem, Hackney, Waverly, Fleming and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 174 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 7 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3966 8159 3959 8159 3958 8148 3964 8147
      3965 8145 3960 8139 3959 8128 3961 8127
      3958 8126 3957 8115 3939 8121 3939 8127
      3934 8137 3932 8133 3930 8132 3930 8128
      3929 8128 3920 8148 3956 8196 3967 8164
TIME...MOT...LOC 0127Z 301DEG 22KT 3958 8153

08
Special weather statement, May 22, 8:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
942 PM EDT TUE MAY 22 2018

WVZ011-020-031-230230-
Doddridge-Harrison-Tyler-
942 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...CENTRAL TYLER AND
WEST CENTRAL HARRISON COUNTIES...

At 941 PM EDT, a strong thunderstorm was located 8 miles north of
West Union, or 8 miles southeast of Middlebourne, moving southeast at
25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Salem, West Union, New Milton, Alma, Smithburg, Lima, Blandville,
Center Point, Sedalia, Avon, Canton and Wolf Summit.

This includes Route 50 in West Virginia between mile markers 50 and
74.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3951 8074 3949 8074 3949 8072 3947 8071
      3948 8067 3946 8067 3947 8066 3929 8041
      3912 8070 3934 8088 3936 8088 3938 8091
      3945 8097 3953 8078
TIME...MOT...LOC 0141Z 321DEG 20KT 3942 8078

08

The radar

The Pittsburgh radar (KPBZ), 145 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
May 22, 9:00 PM EST to 10:00 PM EST
Where
Washington County, 0.86 mi N of Macksburg to 2.87 mi NE of Macksburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.642, -81.471

The West Fork of Duck Creek flooded, rising around 6 feet in just 3 hours. this caused minor flooding of the lowlands along the creek.

The River Gage at Macksburg showed the rapid rise, going from around 7 feet to just over 13 feet in 3 hours. The bankfull level at Macksburg is 13 feet.

Flood, Washington

When
May 23, 2:30 AM EST to 5:00 PM EST
Where
Washington County, 0.84 mi E of Bloomfield to 1.65 mi W of Bloomfield
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.571, -81.184

State Route 26 flooded near its intersection with Route 260 as the Little Muskingum River overflowed its banks.

The gage on the Little Muskingum near Bloomfield showed the river rose above its 16 foot bankfull level very early on the 23rd. It crested at just over 20 feet around noon, and returned to its banks by early evening.

Flood, Washington

When
May 23, 5:30 AM EST to 3:45 PM EST
Where
Washington County, 1.85 mi WNW of Cornerville to 0.64 mi SW of Whipple
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
39.406, -81.414

Sections of State Routes 26, 145 and 821 flooded due to high water along Duck Creek.

The gage on Duck Creek at Whipple showed the creek crested at 12.3 feet, just above its 12 foot bankfull level during the mid morning. The creek had spilled from its banks just before sunrise, and the flood waters had receded by mid afternoon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746513, 746173, 746175.